The UK Medicines and Health Products Regulatory Agency (MHRA) released a public drug safety update on finasteride. The update states, “We have received reports of depression and, in rare cases, suicidal thoughts in men taking finasteride 1 mg (Propecia) for male pattern hair loss. Be aware that depression is also associated with finasteride 5 mg (Proscar).”
The Korean Ministry of Food and Drug Safety (MFDS) announced revisions to the warning label on finasteride to include depression and suicidal ideation. The update came after a report was released from a Korean finasteride manufacturer noting approximately 835 adverse drug reactions to finasteride, including erectile dysfunction, among Korean citizens.
Previous articles in QUEST reported on a number of studies examining potential adverse psychiatric side effects of finasteride. Go to www.drcatalona.com and search “finasteride” to learn more.
Since 2015, the National Institutes of Health has recognized Post- Finasteride Syndrome (PFS), which describes persistent sexual, neurological, and physical adverse reactions in patients who have taken finasteride. The side effects can last for years after stopping the drug, and the condition can have a severe impact on victims and their families.
Finasteride is also associated with an increased risk of high-grade prostate cancer, and the FDA warning label indicates this.